Registration Dossier

Diss Factsheets

Toxicological information

Direct observations: clinical cases, poisoning incidents and other

Currently viewing:

Administrative data

Endpoint:
direct observations: clinical cases, poisoning incidents and other
Type of information:
other: human case report
Adequacy of study:
supporting study
Reliability:
other: not rated
Rationale for reliability incl. deficiencies:
other: Well-documented case report. However the reason for the clincical effects can not be clearly related to the dosage of sodium bisulfite.

Data source

Reference
Reference Type:
publication
Title:
Seizures Associated With High-Dose Intravenous Morphine Containing Sodium Bisulfite Preservative.
Author:
Meisel, S.B.; Welford, P.K.
Year:
1992
Bibliographic source:
Ann. Pharmacother. 26, 1515-1517

Materials and methods

Study type:
other: poisoning incident due to intentional medications
Endpoint addressed:
neurotoxicity
Test guideline
Qualifier:
no guideline followed
Principles of method if other than guideline:
A report of a case of seizures occurring during administration of high-dose intravenous morphine containing sodium bisulfite as a preservative: A 56-year-old woman hospitalised with multiple myeloma developed myoclonic and tonic-clonic seizures following administration of i.v. morphine with sodium bisulfite at doses exceeding 400 mg/h. These seizures resolved when the morphine was discontinued and the drug therapy was changed to i.v. fentanyl without sodium bisulfite.
GLP compliance:
no

Test material

Constituent 1
Reference substance name:
sodium bisulfite
IUPAC Name:
sodium bisulfite
Constituent 2
Chemical structure
Reference substance name:
Sodium hydrogensulfite
EC Number:
231-548-0
EC Name:
Sodium hydrogensulfite
Cas Number:
7631-90-5
Molecular formula:
NaHSO3
IUPAC Name:
sodium hydrogen sulfite
Details on test material:
- Name of test material (as cited in study report): sodium bisulfite
- Physical state: solid

Method

Type of population:
general
Subjects:
- Number of subjects exposed: one
- Sex: female
- Age: 56 years old
- Known diseases: multiple myeloma, extensive lytic disease
- Other: the woman had been undergoing radiation therapy and chemotherapy with vinblastine and doxorubicin. Her WBC was 3 x 19E9/L, serum sodium was 131 mmol/L, and serum calcium was 1.98 mmol/L. Hematologic studies, electrolytes and creatinine values were normal. Radiologic evaluation revealed extensive lytic disease secondary to multiple myeloma. Radiation therapy was continued.
Ethical approval:
confirmed, but no further information available
Route of exposure:
other: intravenous
Reason of exposure:
intentional
Details on exposure:
Medications on admission included: sustained- release morphine, ranitidine, ibuprofen, conjugated estrogens, docusate, ciprofloxacin. All medications were continued but morphine was changed to a continuous intravenous infusion at a starting dose of 25 mg/h. Furthermore dexamethasone, lorazepam, furosemide and butalbtial were added. Over the next 10 days the morphine infusion was titrated to 206 mg/h. On day 12 amitriptyline was added. On day 18 the patient’s pain began to increase and the morphine was escalated to an eventual dose of 375 mg/h on day 22. On day 23, the morphine dose was increased to 415 mg/h. After the patient suffered a spontaneous fracture of the left femur, the dose was increased to 490 mg/h. Over the next 12 hr the patient began to experience myoclonic spasms of her legs – morphine was increased to 600 mg/h and spasms worsened. 4 hr later the patient suffered a tonic-clonic seizure, treated with diazepam and phenytoin.
Medical treatment:
Because it was believed to be a possible etiology of the patient’s seizures, morphine infusion was discontinued and therapy was switched to iv fentanyl 5000 µg/h. The next day the patient regained consciousness and was able to communicate. Her pain was under control and no further myoclonic or seizure activity was noted. Over the next 5 days fentanyle dose was titrated to a final dose of 8650 µg/h.

Results and discussion

Clinical signs:
High doses of i.v. morphine with sulfite preservative may be associated with seizure development.
Effectivity of medical treatment:
The patient died from another known disease.
Outcome of incidence:
The patient died 28 days after admission. No post-mortem examination performed.

Applicant's summary and conclusion

Conclusions:
The reason for the clincical effects can not be clearly related to the dosage of sodium bisulfite.The patient’s seizure activity was temporally related to the administration of high doses of iv morphine containing sodium bisulfite as a preservative. However other causes for the seizures cannot be excluded, eg. CNS metastases, electrolyte imbalance, amitriptyline, and fat embolus from the femoral fracture. However these other reasons are all unlikely. The clonic spasms worsened with increasing morphine dose. At a dose of 600 mg/h morphine the corresponding dose of sodium bisulfite was 25 mg/h. High doses of morphine and sodium bisulfite both produce epileptogenic effects that could act additively or synergistically to lower a patient’s seizure threshold.